Aromatase Inhibitors- SIDE EFFECTS & Post Menopausal Women

Has anybody seen this research that says Aromatase Inhibitors Increase the risk of heart disease in post menopausal women.
This is from Science Daily December 9 2010.

sciencedaily.com/releases/2010/12/101209101350.htm

Just to counter the side effects of one tiny arimidex tablet I was taking daily:
2 great glucosamine & chondroitin tabs for the joint & bone ache
2 great sweet ADcal calcium tabs & 1 sachet of strontium with more sweety sweet Aspartmane for osteoporosis
1 anti histamine tab for a rash across the boobs and chest which won’t go away (unless I stop taking the AI)

My cholesterol has risen despite the fact I have given up dairy and I find it very difficult to lose weight!

I was supposed to be taking a statin tablet and a mini aspirin as well.

I’m nearly 67 and my mum had a bad heart attack when she was two years older than I am now, and I’ve already had something classed as a ministroke as a side effect of tamoxifen, so I reckon that for me the risk of a heart attack is greater than the likelihood the cancer will return in the next two years.

So after reading the article I’ve stopped taking arimidex.

Over the last 3 or 4 days without arimidex I’ve weed out about 4 pounds in weight and I can see my eyes instead of them being covered by sagging pouches above the eyelids!

I do intend to loose another stone so I have minimal body fat to produce oestrogen and I am going to stick to the plant + fish diet I’ve adopted as I feel great on it.

If we don’t actually have any detectable cancer to starve of oestrogen, why are we putting our bodies through this?

If I had ER+ secondaries I would continue with the AI as they make sense in that situation.

Sorry to hear of your problems surfie - I hope you don’t mind me weighing in with my question.

I have only been on Letrozole for about 3 weeks.Last night I went down with a very painful dose of cystitis.I see from the info sheet that it is a known side effect.Have others had this problem? Don’t fancy that for the next 5 years!!

Hello

I have been on Letrozole for over 2 years, after 5 years of Tamoxifen, I am 53 and dx with primary BC.

My Onc said that I was to take Letrozole for 3 years and at my last appointment he said 5 years. Since starting the drug I have had problems with my mouth, I have just been diagnosed with Burning Mouth Syndrome which started off as a dry mouth and mouth sores and just got worse. As the symptons came on 6 months after starting Letrozole the Oral and maxillofacial specialist says that although the BMS effects one in three post menopausal women he is sure that it is down to the drug.

If I only had another 6 months of Letrozole I would put up with it but I’m not happy to be on it for another 2 years. I find my Onc isn’t really interested in SEs or is not aware of the side effects.
I looked at the NICE guidelines and it says 5 years Tamoxifen, 3 years AIs and my GP agrees so I think that it will be decision time next April on my next appointment.

Hazel

Originally, my surgeon said 2 to 3 years on tamoxifen followed by 2 plus years of AI. So I’m a long way short with 2.5 months tamoxifen and 18 months arimidex. I see him again in February so I’ll take a copy of the research summary.
Both he and the GPs I see say that all drugs have side effects and all the GPs do is offer more drugs to counteract the SEs.

Valos, in the olden days when I used to get cystitis it was usually because I’d gotten thrush from eating too much sugary stuff. But while I’ve been on arimidex I have cut out added sugar so the constant almost cystitis but not quite is really annoying and must be a side effect. Does diet have any effect on yours?

Hazel, BMS sounds dreadful you poor thing!
I didn’t get a rash initially either and the GP was a bit sceptical that it should only show a year after starting the AI- but now I’ve stopped the rash has faded completely.

I have found it really hard to get any statistics on survival rates with or w/o AIs or tamoxifen that make any sense. I don’t imagine there are many studies of groups on no treatment compared to AIs or tamoxifen, as not many would volunteer for a study like that.
Margaret

Hello all,
I was 57 at the time of my MX and I was told by the surgeon that he wanted me to go on Letrozole for 8yrs. My GP was horrified when she read the surgeons letter about this because of the cost(Around £80-£90 per month) but not as horrified as me at the side-effects. Less than 3months later at an appointment with the onc, I complained to him about the S.E.s and he said:-"I dont know why he put you on those in the first place, would you like to give Tamoxifen a try?".
I was keen to try them because we were moving to Spain where Id have to buy my own tablets and I knew that Tamoxifen were ony around £6 for 30. Halleluja, I felt great and have now done over 2yrs on them, I gained a little weight at first but that sorted itself out when I got back to being myself(instead of my hubby doing all the housework). I realise Ive strayed away from the point, just wanted to point out that it seems to me, its all down to different doctors preferences and nothing is written in stone.
Love to all, Mags xxx

If they try to put me back on Letrozole after 5yrs, I`ve every intention of refusing.

Hi, slightly different SE potential here; sorry can’t comment on the heart problems though.

I have FMS which causes me pains in joints and soft tissues; it’s much worse in winter. I had to have my chemo stopped early because it brought on a hideous FMS crash - intolerable pain that required regular morphine (which only ever took the edge off).

I’ve been put on Tamoxifen for a couple of years; the oncy would prefer to get me on AIs ASAP as they are more effective for my particular v. aggressive cancer, but that they can also bring on very nasty joint pain and that he felt that I can’t cope with any more right now. So he’s giving me 2 years on tamoxifen so that my immune system / body can recover from the ravages of chemo completely, then try AIs.

I’ve been OK on Tam so far; hot flushes (hoody on, hoody off all day long) but no weight gain yet. I gained a stone on chemo and I have managed to lose the last few Kg while on Tam.

Good luck and small SEs to everyone.

Valos,

I have had recurrent urine infections since starting letrozole, mine are always due to sex, and despite seeing a urogyneacologist for the last two years and have had surgery, constant preventative antibiotics and bladder instils , I will still get an infection if I have any kind of sex, this is due to the atrophy of lady bits and atrophy of the urethra and bladder (confirmed by cystoscopy) So in fact the only way to stop the urine infections is to replace the oestrogen that the letrozole (and my oopherectomy) has removed, and as I am at a high risk of my cancer returning, I am not prepared to go down that route until the experts can categorically prove that topical oestrogen does not build up in the bloodstream.

Valos I do hope that your infection just turns out to be a one off, best wishes all

SS xx

Stillstanding - sorry for being 3 weeks late answering you (I don’t seem to have got the hang yet of following threads efficiently!!)

Very sad about your story and do hope you find some sort of solution. Presume you have tried things like lubricants etc I wonder if your GP could refer you to a more apropriate department in the hospital? I have just finished my third course of antibiotics and this week am feeling a bit more comfortable so keeping my fingers (and legs) firmly crossed!! Val

I have had Interstitial cystitis for 16 years now thankfully in remision due I think to bladder instillations and Reiki,I belong to a very helpful organisation cobfundation.org very helpful with “cant wait” cards to flash in shops etc when needing a toilet, diet help and access to radar key for toilets.I am currently undergoing Tax-c so letrozole has been removed during this treatment.I will be back on letrozole in December,when I first started the side effects were mainly joint related,I found a supplement called DIM a concentrated broccoli and the symptoms largely disappeared,no cystitis Thank God,asked BCC helpline re supplement and there were no contra indications,DIM is not cheap I got mine from agestop.uk
Love and Light xxMAVIS